Nebraska, 2019

Hail and Damaging Wind in Nebraska, July 5, 2019

July 5, 2019 · NWS GID · 2 events in 1 county or zone

Damaging winds occurred from a downburst in parts of Webster county on this Friday, along with low-end severe hail. During the afternoon, scattered showers and thunderstorms were persistent along Highway 136, in south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Damaging winds occurred from a downburst in parts of Webster county on this Friday, along with low-end severe hail. During the afternoon, scattered showers and thunderstorms were persistent along Highway 136, in south central Nebraska. Just after 400 PM CST, a thunderstorm over eastern Franklin county moved into Webster county, intensified, and became severe as it crossed the southern half of the county. Severe winds blew round bails of hay onto a county road west of Red Cloud. Round bails weigh a minimum of 500 pounds and, depending on density and moisture content, can way 1000 pounds or more. As the storm moved through Red Cloud, it blew down several large trees and damaged power poles which resulted in power outages. Hail up to one inch in diameter and minor street flooding were also reported.

A very slow-moving cold front was sagging across south central Nebraska, and it was near the Kansas state line around the time of this thunderstorm. In the upper-levels, weak west-southwest flow was over the northern U.S., with a low-amplitude ridge from Denver to Omaha. Just prior to this thunderstorm, temperatures were around 80, with dewpoints around 70. With the mid-level lapse rate between 7.0 and 7.5 deg C/km, MLCAPE was between 1000 and 2000 J/kg. This storm occurred within the instability gradient on southwest fringe of rain-cooled outflow from thunderstorms the previous night. Deep layer shear was around 20 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 3:22 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 5, 3:22 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
422 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 421 PM CDT Fri Jul 5 2019

Looking at the upper levels, the region sits under west-
southwesterly flow, with an area of high pressure centered over
portions of TX. Pieces of shortwave energy continue to ride around
its edge, one of which helped drive the widespread convection
across the CWA last night. The surface pattern across the region
is a messy one with scattered boundaries, some easier to pick out
than others. One lies across southern KS, pushed south by last
night/this morning's activity...with a more diffuse boundary sits
across southern portions of the CWA near the NE/KS state line.
While the activity associated with that disturbance last night
diminished and shifted east this morning, there has been an
overall-narrow area of sporadic activity that has persisted all
day long. Looking at the 850-700mb levels, there has been enough
convergence along the edge of some overall weak southerly flow and
warm air advection going to keep that activity around. Because of
that activity/more cloud cover, temps in some areas suffered
compared to what was forecast, places like HJH are only sitting in
the lower 70s at this point.

For the rest of this afternoon and through tonight, will see
continued chances for thunderstorm activity. Models have not been
handling thing today well at all, so confidence is not high. The
ongoing activity may continue on through the rest of the day, but
should meander at least a bit in location as it has done. There
may not be much more than this going on until we get further
into the evening hours, when models show the LLJ ramping back up
and WAA increasing once again. Exactly where that best convergence
sets up and how things evolve through tonight is a little
uncertain. Some models are more scattered in nature with things
for our CWA, others hit our southern half/third pretty hard with
QPF. Any activity that develops through tonight will have the
potential to be strong/severe...with winds/hail a concern...but
heavy rain main end up being a bigger issue. May end up seeing
activity train over the same areas...and if that occurs over areas
that saw heavy rain last night, flooding concerns will rise.

As we get into the daytime hours tomorrow, most models suggest
that any activity from tonight would diminish/move out by mid-
morning...but hard to have too much confidence in that with the
non- stop convection we have had today. Not exactly the same set
up into tomorrow, but was not comfortable completely removing
precipitation from any area during the day...but chances mid-
morning through mid afternoon are low, at 20%. Didn't make any
notable changes to other elements for tomorrow, confidence in
temps is not high, but currently have lower-mid 80s going.

.LONG TERM...(Saturday night through Friday)
Issued at 421 PM CDT Fri Jul 5 2019

Whatever break we see in thunderstorm activity on Saturday looks
to be short-lived, as the next upper level shortwave disturbance
moves in from the WSW for Saturday night into Sunday. The upper
level pattern across the area through the end of the weekend looks
to continue on into at least the first part of the work
week...generally zonal flow aloft, with high pressure centered off
to our south. Periodic shortwave disturbances ride around the
edge of this ridging, with its strength during this period being
such that those disturbances may keep pushing right through the
Central Plains. Models suggest it's not until the latter half of
the week that the ridging builds just off to our west, pushing
those better chances north. We'll see...lots of details and
uncertainties to iron out.

As far as highs go Sunday and on, looking at generally mid-80s...a
day here and there cooler/warmer. Not seeing any big swings either
way at this point.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1206 PM CDT Fri Jul 5 2019

Decided to mention VCTS once again this afternoon and evening as
models try to develop so isolated to scattered convection today.
Ceilings look to be VFR for most of the TAF period. Tomorrow
morning some of the guidance is trying to bring in a LOW MVFR
ceilings, decided to go SCT for now as guidance did the same
thing a few days ago and it was significantly higher than what
guidance suggested.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Beda
Hazardous weather outlook, Jul 5, 2:28 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Fri Jul 5 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms remain possible late this afternoon through tonight,
mainly for areas south of Interstate 80 and into north central
Kansas. There will be the potential for some storms to be strong
to severe. The primary hazards would be wind gusts up to 70 MPH,
hail near the size of quarters and torrential rainfall. Heavy
rainfall that occurs over already saturated portions of the area
may result in localized flooding.

A Flood Warning remains in effect for portions Phelps, Gosper,
Furnas and Harlan counties through 230 PM Saturday. Please refer
to the latest Flood Warning message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Warning remains in effect for portions Phelps, Gosper,
Furnas and Harlan counties through 230 PM Saturday. Please refer
to the latest Flood Warning message for additional details.

Periodic thunderstorm chances remain in the forecast across the
outlook area each day Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight for areas mainly
south of Interstate 80 and into north central Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 5, 1:38 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            2 NE EDISON             40.30N 99.74W
07/05/2019                   FURNAS             NE   EMERGENCY MNGR

            TURKEY CREEK IS OUT OF ITS BANKS AND A
            COUPLE OF COUNTY ROADS NORTH AND SOUTH OF
            HIGHWAY 6 AND 34 HAVE BEEN CLOSED.

&&

JMBW
Special weather statement, Jul 5, 4:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
514 PM CDT Fri Jul 5 2019

KSZ006-007-NEZ084-085-052300-
Jewell KS-Smith KS-Franklin NE-Webster NE-
514 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL...
NORTHEASTERN SMITH...SOUTHEASTERN FRANKLIN AND SOUTHERN WEBSTER
COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverton, or 36 miles southwest of Hastings, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Red Cloud, Riverton, Cowles and Inavale.

LAT...LON 4004 9885 4022 9880 4018 9835 3993 9844
TIME...MOT...LOC 2214Z 282DEG 23KT 4012 9873

Billings Wright

The radar

The Grand Island radar (KUEX), 28 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 5, 4:25 PM CST to 4:40 PM CST
Where
Webster County, 2.11 mi E of Inavale to 0.95 mi SE of Red Cloud
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.100, -98.610

Wind gusts were estimated to be at least 70 MPH. West of Red Cloud, hay bales were pushed onto a nearby county road. Several large trees were damaged or uprooted in Red Cloud. A tin roof was also damaged, and a few power poles on the north side of town were damaged, resulting in a loss of power.

Hail, Webster

When
July 5, 4:36 PM CST
Where
Webster County, 0.87 mi SE of Red Cloud
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.090, -98.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835560, 835561.